I have acquired my own digital blood pressure monitor, and the answer to the question in the title to this blog entry – hypochondriac, nutter or neither? – is ‘neither’. After my experience with statins, I am now trying to do something about avoiding the side effects of a blood-thinning, blood pressure lowering, all-singing and all-dancing drug called Ramipril.
Incidentally, after coming off – taking myself off – statins last September, my body recovered very quickly and quite dramatically. I no longer needed advance warning of having to bend down (and that is only a slight exaggeration), my limbs were no longer weak and I generally stopped feeling like some eightysomething on his death-bed. However, about six weeks ago, my GP (‘doctor’ for American readers) persuaded me that as there was ‘evidence for’ secondary benefits of taking statins, I should try again. I finally agreed only on condition I would be on the lowest possible dose. So he put me on one at 5mg. I later discovered it was a new version and regarded as a super-statin. And anyway, the same happened and my body reacted as it had done before. So I’ve come off them again – it’s been almost two weeks – and feel a lot better.
The purpose of getting a blood pressure monitor is to allow me, perhaps, to come off Ramipril, one of whose side-effects is eternal tiredness. The plan is to monitor my blood pressure for a few weeks by taking it every morning at the same time, then come off the drug and see whether my blood pressure goes up. If it doesn’t, I’ll stay off Ramipril. If it does, well . . . I’ll do the sensible thing and go back on and put up with this bloody tiredness.
The daft thing is, of course, that if I do have a second heart attack and it comes out that I stopped taking the ‘preventative medication’, it will be my fault. But were I to continue to take the medication but still suffer a second heart attack, it would be a case of ‘well, nothing's guaranteed’.